Alert archive / Wisconsin / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Green Bay, WI

July 7, 2008Marinette County, Wisconsin

NWS Green Bay, WI issued this flash flood warning at Jul 7, 2008, 7:59 PM CDT for Marinette County, Wisconsin. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 7:59 PM CDT (00:59 UTC)
Expired
Jul 7, 2008, 9:10 PM CDT
In force
71 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Flood severity
None

County Marinette County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1815 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGRB 080101
FFWGRB
WIC075-080300-
/O.NEW.KGRB.FF.W.0005.080708T0059Z-080708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
759 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARINETTE COUNTY IN NORTHEAST WISCONSIN...

* UNTIL 1000 PM CDT

* AT 756 PM...DOPPLER RADAR INDICATED FLASH FLOODING FROM SLOW
  MOVING THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  MISCAUNO ISLAND
  THE AREA BETWEEN HIGHWAYS K AND Z EAST OF BEECHER AND AMBERG.
 
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE WARNED
AREA.

THE MOVEMENT OF THE STORMS WILL RESULT IN MORE RAIN FALLING OVER
AREAS WHICH ALREADY RECEIVED HEAVY RAIN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4569 8780 4565 8781 4556 8777 4556 8781
      4553 8778 4549 8778 4546 8782 4544 8786
      4543 8805 4566 8807

$$

RDM
1 follow-up statement
000 
WGUS73 KGRB 080210
FFSGRB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
903 PM CDT MON JUL 7 2008

WIC075-080213-
/O.CAN.KGRB.FF.W.0005.000000T0000Z-080708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARINETTE-
903 PM CDT MON JUL 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
MARINETTE COUNTY...

TORRENTIAL RAINS THAT FELL IN A SMALL PART OF NORTH CENTRAL 
MARINETTE COUNTY HAVE DIMINISHED...THOUGH LIGHTER SHOWERS AND 
THUNDERSTORMS MAY CONTINUE AT TIMES OVERNIGHT. RADAR INDICATES THAT 
2 TO 4 INCHES OF RAIN FELL THIS EVENING BETWEEN HIGHWAYS K AND Z 
EAST OF BEECHER. EVEN THOUGH THE RAIN HAS DIMINISHED...RESIDENTS IN 
THE AREA SHOULD WATCH OUT FOR POSSIBLE WASHOUTS OF RURAL ROADS AND 
REMAINING WATER ON ROADS IN THE AREA. 

LAT...LON 4569 8780 4565 8781 4556 8777 4556 8781
      4553 8778 4549 8778 4546 8782 4544 8786
      4543 8805 4566 8807

$$

RDM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:44 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 7, 3:44 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT MON JUL 7 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY. POTENTIAL FOR SEVERE
THUNDERSTORMS AND FLOODING ARE THE FORECAST CHALLENGES TONIGHT. AN
OLD BOUNDARY FROM LAST NIGHTS CONVECTION STRETCHED ACROSS SOUTHERN
WISCONSIN AT MIDDAY. THERE WERE ALSO LAKE AND BAY BREEZE
BOUNDARIES AND A STATIONARY FRONT OVER THE FAR NORTH. WIND
PROFILERS SHOW STRENGTHENING LOW LEVEL JET FROM IOWA INTO
SOUTHWEST WISCONSIN...WHICH IS PRODUCING THUNDERSTORMS APPROACHING
LA CROSSE AT 20 UTC. THESE STORMS WILL MOVE NORTHEAST INTO THE
SOUTHERN PART OF OUR FORECAST AREA DURING THE EARLY EVENING. SLOW
MOVING STORMS AND HIGH DEWPOINT AIR MAY MAKE FOR EXCESSIVE
RAINFALL AMOUNTS...SO ISSUED A FLASH FLOOD WATCH FOR
WAUSHARA...WINNEBAGO...CALUMET AND MANITOWOC COUNTIES WHERE THE
GROUDN IS WET FROM RECORD JUNE RAINFALLS. EXPECT STORMS TO FORM
ALONG THE OTHER BOUNDARIES IN THE NEXT FEW HOURS. SOME WET
MICROBURSTS POSSIBLE TONIGHT...BUT HAIL THREAT SEEMS LOW DUE TO
RELATIVELY HIGH WET BULB ZERO HEIGHTS.

.LONG TERM...TUE NGT THRU NXT MON. A MAINLY ZONAL FLOW EXPECTED
OVR THE LWR 48 DURING THE COURSE OF MID TO LATE WEEK BEFORE A
MODEST UPR TROF DVLPS OVR THE WEST COAST THIS WEEKEND. MAIN BAND
OF WESTERLIES TO RUN ACROSS THE NRN CONUS WITH PCPN CHCS FOR NE WI
ASSOCIATED WITH VARIOUS SFC BOUNDARIES IN THE VCNTY. EXPECT
INCREASE IN BOTH TEMPS AND HUMIDITY TOWARD THE END OF THE
WEEK/WEEKEND.

SHRTWV TROF PROGGED TO SLIDE INTO NRN SECTIONS OF THE GREAT LKS
RGN TUE NGT. DEEPER MSTR TO HAVE BEEN SCOURED OUT EARLIER BY THE
FROPA...THUS MSTR IS LIMITED OVR NE WI PLUS THE FACT THAT THE MAIN
SHRTWV INVOLVED PASSES WELL TO NORTH (NRN LK SUPERIOR). JUST DO
NOT SEE ENUF LIFT OR INSTABILITY TO PRODUCE PCPN OVR NRN WI...
THUS HAVE OPTED FOR A DRY FCST. MUCH COOLER NGT COMPARED TO MON
NGT AS DRIER AIR ALLOWS TEMPS TO DROP OFF AT A GOOD RATE. EXPECT
MOST LOCATIONS TO FALL INTO THE 50S WITH A FEW UPR 40S PSBL OVR
THE BOGGY AREAS OF NRN WI.

AS THE SHRTWV TROF MOVS INTO SE ONTARIO BY 00Z THU...NW MEAN FLOW
TO PREVAIL OVR WI. ATM NOT VERY UNSTABLE WITH CAPES ONLY AROUND
100 J/KG...LI VALUES IN POSITIVE TERRITORY AND MID LVL LAPSE RATES
AROUND 6 C/KM. THERE ARE NO SFC BOUNDARIES OR SIGNIFICANT SHRTWVS
PRESENT EITHER. OTHER THAN THE GFS WHICH SPITS OUT A HUNDREDTH OF
AN INCH OR TWO...THE REST OF THE MDLS WERE DRY. PREFER AT THIS
POINT TO BE OPTIMISTIC AND HAVE REMOVED ALL POPS FROM NRN WI.
PLEASANT TEMPS EXPECTED WITH MOST LOCATIONS IN THE 70S.

A WEAK AREA OF HI PRES TO THEN TRANSITION ACROSS WI WED NGT AND
RESIDE JUST TO OUR EAST BY DAYBREAK THU. RETURN FLOW WL DVLP OVR
WI WED NGT AND THERE MAY BE SOME INCREASE IN MID OR HI CLDS...BUT
NO PCPN. TEMPS SHOULD BE ABLE TO FALL BEFORE ANY CLDS ARRIVE WITH
ANOTHER NGT OF 40S AND 50S OVR NE WI. THE SFC HI SHIFTS TOWARD
THE ERN GREAT LKS ON THU ALLOWING S-SE WNDS TO BEGIN DRAWING GULF
MSTR BACK INTO THE WRN GREAT LKS BY THE END OF THE DAY. SW WNDS AT
8H WL ALSO PULL A WRMFNT NWD INTO WI ON THU AS WELL. THE
COMBINATION OF THIS FNT...APPROACHING SHRWTV AND FAVORABLE UPR JET
DIFFLUENCE ALL POINT TO AN INCREASED PCPN THREAT ESP BY THU
AFTERNOON. BETTER CHCS TO BE LOCATED OVR N-CNTRL WI CLOSER TO THE
DYNAMICS FROM THE SHRTWV. COOL START TO THE DAY AND INCREASING
CLDS/PCPN CHCS SHOULD KEEP MAX TEMPS BLO NORMAL (70S FOR THE
ENTIRE FCST AREA).

THE WRMFNT SLOWLY LIFTS NORTH THU NGT INTO FRI MORNING ACROSS NRN
WI BEFORE REACHING THE U.P. OF MI FRI AFTERNOON. WL NEED TO CONT
CHC POPS ACROSS NE WI AS LONG AS THIS FNT IS IN OUR VCNTY. THE ATM
APRS TO BECOME VERY WARM...HUMID...UNSTABLE...BUT STRONGLY CAPPED
FRI AFTERNOON. THIS PLACES SOME QSTN MARKS AS TO PCPN CHCS FRI
AFTERNOON. PREFER TO DOWNPLAY POPS OVR CNTRL/E-CNTRL WI FRI
AFTERNOON AND KEEP THE WARM TEMPS FROM THE PREV FCST.

PLENTY OF UNCERTAINTY FOR NXT WEEKENDS WEATHER AS OPERATIONAL
MDLS (GFS/GEM/ECMWF) WERE MORE PROGRESSIVE IN MOVG A CDFNT THRU
WI THAN THEIR RESPECTIVE ENSEMBLE MEANS. SINCE THIS PROGRESSIVE
SOLN IS A SHIFT IN PHILOSOPHY FROM PREV MDL RUNS...WOULD LIKE TO
SEE MORE CONSISTENTCY BEFORE JUMPING ON THE BANDWAGON. HAVE LEANED
TOWARD THE ENSEMBLE MEAN SOLN WHICH IS SLOWER IN SWINGING THE
CDFNT THRU NE WI SAT NGT INTO SUNDAY MORNING. HAVE KEPT THE CHC
POPS GOING...BUT THIS SITN NEEDS TO BE WATCHED FOR BEING TOO
PESSIMISTIC HERE AS WE COULD VERY EASILY HAVE A DRY WEEKEND.

THE CDFNT SHOULD SAG FAR ENUF SOUTH BY MON SUCH THAT PCPN CHCS
WOULD NOT BE NECESSARY. A COOLER...LESS HUMID DAY ANTICIPATED WITH
TEMPS BACK TO NEAR NORMAL READINGS.
&&

.AVIATION...THUNDERSTORMS ARE THE MAIN AVIATION HAZARD TONIGHT.
MVFR CIGS AND VSBYS EXPECTED OTHERWISE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WIZ045-048>050.

&&

RDM/KALLAS
Hazardous weather outlook, Jul 7, 1:23 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
123 PM CDT MON JUL 7 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081445-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
123 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREAT. IN
ADDITION TO THE THREAT OF DAMAGING WINDS AND LARGE HAIL...THERE
IS A POSSIBILITY OF URBAN AND SMALL STREAM FLOODING DUE TO HEAVY
RAINS FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME LATE THIS WEEK
AND DURING THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE SPECIFIC INFORMATION
ON WHEN STORMS ARE LIKELY AND ANY RISK OF SEVERE WEATHER WITH THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
EVENING. SPOTTERS ARE ASKED TO REPORT HEAVY RAINFALL OR FLOODING
TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-081445-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
123 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING. STRONG WINDS ARE THE PRIMARY THREAT.
IN ADDITION...PATCHY DENSE FOG IS ALSO EXPECTED OVER LAKE
MICHIGAN THIS AFTERNOON AND TONIGHT. THE FOG COULD BE DENSE...AND
OCCASIONALLY REDUCE VISIBILITIES TO A FEW HUNDRED FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME LATE THIS WEEK
AND DURING THE UPCOMING WEEKEND. BE SURE TO MONITOR LATER
FORECASTS WHICH WILL BE ABLE TO PROVIDE MORE SPECIFIC INFORMATION
ON WHEN STORMS ARE LIKELY AND ANY RISK OF SEVERE WEATHER WITH THE
STORMS.

In the hours before

Special weather statement, Jul 7, 4:24 PM CDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
424 PM CDT MON JUL 7 2008

WIZ035-036-045-072300-
WOOD-PORTAGE-WAUSHARA-
INCLUDING THE CITIES OF...WISCONSIN RAPIDS...STEVENS POINT...
WAUTOMA
424 PM CDT MON JUL 7 2008

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM...

AT 420 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS EXTENDED FROM NEAR BLACK RIVER FALLS TO SPARTA.
THESE STORMS WERE MOVING EAST-NORTHEAST AT 40 MPH AND MOVE INTO
WOOD...PORTAGE AND WAUSHARA COUNTIES BETWEEN 5 PM AND 6 PM.

LARGE HAIL...DAMAGING WIND GUSTS TO 70 MPH...FREQUENT LIGHTNING
AND TORRENTIAL DOWNPOURS ARE POSSIBLE. LOCATIONS WHICH MAY BE
AFFECTED INCLUDE...WISCONSIN RAPIDS...PLOVER AND WAUTOMA.

IF YOU ARE IN THE PATH OF THESE THUNDERSTORMS...BE PREPARED TO
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS HAVE PASSED.

KALLAS
Special weather statement, Jul 7, 5:43 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT MON JUL 7 2008

WIZ035-072345-
WOOD-
543 PM CDT MON JUL 7 2008

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM CDT...

AT 538 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF BABCOCK...OR 21 MILES SOUTHEAST OF NEILLSVILLE...MOVING
NORTHEAST AT 34 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE WIND
GUSTS TO 50 MPH AND TORRENTIAL DOWNPOURS.

THE THUNDERSTORM WILL BE NEAR...
  PITTSVILLE AROUND 600 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR NORTHEASTERN WISCONSIN.

KALLAS

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:53 PM CDTSpecial Marine WarningGRB2 hr
Jul 7, 8:10 PM CDTSpecial Marine WarningGRB2 hr

Nearby

Flash Flood Warnings in Wisconsin, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.